Florida, 2009

Tornadoes and Flash Flood in Florida, June 23 to 24, 2009

June 23 to 24, 2009 · NWS TBW · 17 events in 6 counties and zones

A frontal boundary gradually settled across the area on the 23rd and 24th. The energy associated with the boundary combined with warm afternoon temperatures to produce scattered thunderstorms mainly along and ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$751,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A frontal boundary gradually settled across the area on the 23rd and 24th. The energy associated with the boundary combined with warm afternoon temperatures to produce scattered thunderstorms mainly along and ahead of the boundary. Several thunderstorms produced large hail, strong damaging winds and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 23, 1:30 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 1:30 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
230 AM EDT TUE JUN 23 2009

.SHORT TERM. (TODAY-THURSDAY)...CONVECTION HAS LINGERED OFF THE EAST COAST
OVERNIGHT WITH NORTHWEST FLOW THROUGH A DEEP LAYER OVER THE
WESTERN PORTION OF THE STATE. UPPER-LEVEL LOW PRESSURE HAS BEGUN
TO DIVE SOUTHWARD OFF THE CAROLINAS AND IS SHOWING SIGNS OF
WEAKENING THE STRONG HIGH PRESSURE OVER THE STATE. THIS TREND IS
EXPECTED TO CONTINUE...WITH SURFACE WINDS BECOMING MORE EASTERLY
LATE TODAY AND OVERNIGHT AS A BACK-DOOR COLD FRONT MOVES ACROSS
THE AREA. ALONG AND AHEAD OF THIS FRONT LOW LEVEL MOISTURE IS
EXPECTED TO INCREASE...ALLOWING FOR SCATTERED STORMS. WITH WEST TO
NORTHWEST FLOW PREVAILING AGAIN TODAY...THE BEST CHANCE FOR STORMS
WILL BE INLAND...ALTHOUGH ANY STORMS PERSISTING INTO THE EVENING
WILL HOLD THE POTENTIAL OF DRIFTING WESTWARD TOWARD THE COAST.

THE FRONTAL SYSTEM WILL SETTLE OVER THE AREA...SOUTH OF TAMPA BAY.
WITH THE CHANCE FOR SHOWERS/THUNDERSTORMS BOTH WEDNESDAY AND
THURSDAY...ESPECIALLY SOUTH. TEMPERATURES AND THE HEAT INDEX WILL
DROP IN RESPONSE TO THE FRONT ALTHOUGH THEY WILL GENERALLY REMAIN
ABOVE NORMAL.

.LONG TERM (THURSDAY NIGHT-MONDAY)...A WEAK UPPER TROUGH WILL REMAIN
IN PLACE ACROSS THE STATE THROUGH THE PERIOD. WEAK RIDGING WILL
BUILD AT THE SFC KEEPING S/SW FLOW IN PLACE ACROSS THE AREA. THIS
SHOULD KEEP THE BEST RAIN CHANCES INLAND THROUGH THE PERIOD AS THE
SEA BREEZE WILL PUSH INLAND EARLY IN THE S/SW FLOW. HAVE MAINLY
SCATTERED CHANCES EACH DAY AND TIMING SHOULD BE IN THE EARLY
AFTERNOON. TEMPS WILL BE NEAR NORMAL AS THE EARLY SEA BREEZE WILL
KEEP TEMPS FROM GETTING TOO HOT...WITH HIGHS IN THE UPPER 80S-LOWER
90S AND LOWS IN THE 70S.

&&

.AVIATION...MAY HAVE SOME BRIEF MVFR CIGS WITH BASES BETWEEN
1500-2000FT OVERNIGHT...BUT GENERALLY VFR WILL PREVAIL. MAY ALSO
HAVE NEARBY AFTERNOON THUNDERSTORMS CAUSE MVFR CONDITIONS...BUT MAIN
ACTIVITY SHOULD BE INLAND FROM THE TERMINALS.

&&

.MARINE...WESTERLY FLOW WILL PERSIST TODAY INTO TONIGHT WITH HIGH
PRESSURE IN CONTROL. A TROUGH OF LOW PRESSURE WILL IMPACT THE
WATERS LATER IN THE WEEK WITH MORE PERSISTENT SHOWER/THUNDERSTORM
ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  92  78  87  77 /  40  40  40  30
FMY  92  78  87  76 /  40  30  50  30
GIF  93  76  89  76 /  60  30  40  30
SRQ  91  78  85  77 /  40  30  50  30
BKV  93  73  88  73 /  50  40  30  30
SPG  92  80  85  79 /  40  40  40  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...05/CANTIN
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Jun 23, 3:07 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
407 AM EDT TUE JUN 23 2009

FLZ039-042-043-048>052-055>057-060>062-065-232000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
407 AM EDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HEAT IMPACT...
HEAT INDUCES WILL RISE ABOVE 100 DEGREES ONCE AGAIN THIS AFTERNOON
FOR PORTIONS OF THE AREA. WEST TO NORTHWEST WINDS WILL PROVIDE
SOME RELIEF...HOWEVER...CAUTION IS ADVISED AND RESIDENTS SHOULD
AVOID OUTDOOR ACTIVITY DURING THE HOURS OF PEAK HEATING DURING THE
EARLY AFTERNOON.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY
INLAND AS DEEPER MOISTURE MOVES OFF THE ATLANTIC TOWARD THE GULF COAST.
THE STRONGEST STORMS COULD PRODUCE STRONG AND GUSTY WINDS...ALONG
WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
DAILY THUNDERSTORMS WILL BE FAVORED IN AREAS FROM TAMPA BAY
SOUTHWARD THROUGH LATE WEEK...THEN ALL AREAS BY THE WEEKEND AS
DEEP LAYER MOISTURE SETTLES OVER THE PENINSULA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

CANTIN

In the hours before

Special weather statement, Jun 23, 4:13 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 AM EDT TUE JUN 23 2009

FLZ052-231015-
POLK-
513 AM EDT TUE JUN 23 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POLK COUNTY INCLUDING
THE INTERSTATE 4 CORRIDOR...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING SOUTH AT 10 MPH...WILL AFFECT RURAL NORTHERN POLK COUNTY...
UNTIL 615 AM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2813 8182 2834 8190 2835 8179 2835 8167
      2834 8166 2827 8166 2827 8157 2822 8153
      2818 8151
TIME...MOT...LOC 0912Z 346DEG 10KT 2833 8170

The radar

The Tampa radar (KTBW), 89 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 2 tornado, 1 heat, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 23, 4:45 AM EST
Where
Polk County, 0.56 mi ENE of Haines City
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
28.112, -81.621

One large old tree fell onto a shed on 13th Street in Haines City.

Hail, Polk

When
June 23, 11:50 AM EST
Where
Polk County, 3 mi S of Lake Wales
Measured
0.75 in hail
Reported by
Public
Coordinates
27.877, -81.600

Penny sized hail was reported south of Lake Wales.

Heat, Lee

When
June 23, 12:00 PM EST to 3:00 PM EST
Where
Lee forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Afternoon temperatures in the lower 90s combined with dew points in the lower 70s to make a heat index of 100 to 105 degrees on this afternoon. A 25-year-old male collapsed and later died due to the heat while playing basketball with friends in Cape Coral.

Hail, Polk

When
June 23, 1:35 PM EST
Where
Polk County, 3.05 mi W of Inwood
Measured
1 in hail
Reported by
Public
Coordinates
28.030, -81.820

Quarter sized hail was reported south of Auburndale.

Thunderstorm Wind, Polk

When
June 23, 1:50 PM EST
Where
Polk County, 2.29 mi NW of West Scenic Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.940, -81.680

One mobile home had major roof damage. Several other mobile homes had damage to carports and other minor damage.

Thunderstorm Wind, Citrus

When
June 23, 3:08 PM EST
Where
Citrus County, Inverness Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.800, -82.320

One tree fell through a house.

Hail, Citrus

When
June 23, 3:29 PM EST to 3:30 PM EST
Where
Citrus County, 1.84 mi SW of Inverness Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.780, -82.340

Quarter sized hail was reported south of Inverness.

Tornado, Citrus

When
June 23, 3:45 PM EST to 3:50 PM EST
Where
Citrus County, 1.65 mi ESE of Inverness Arpt to 1.71 mi SE of Inverness Arpt
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
28.787, -82.297

A tornado touched down in the Castle Lake Mobile Home Park and the Stoneridge Landing Mobile Home Park, causing damage ranging from minor to severe to an estimated 50 mobile homes. The severe damage occurred to roofs and carports. In addition, 50 trees around the parks had the tops sheared off or twisted requiring removal of the trees. Winds were estimated at 85mph.

Hail, Citrus

When
June 23, 3:50 PM EST
Where
Citrus County, 3.74 mi WSW of Floral City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.729, -82.361

Quarter sized hail was reported on County Highway 581.

Thunderstorm Wind, Citrus

When
June 23, 4:04 PM EST
Where
Citrus County, 2.4 mi NNE of Floral City
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.770, -82.280

A tree fell through a house and trapped a resident inside.

Hail, Citrus

When
June 23, 4:09 PM EST to 4:10 PM EST
Where
Citrus County, 1.39 mi WNW of Inverness Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.810, -82.340

Nickel sized hail was reported near Inverness.

Hail, Hernando

When
June 23, 5:00 PM EST
Where
Hernando County, 0.77 mi ESE of Brooksville
Measured
1 in hail
Reported by
Public
Coordinates
28.546, -82.378

Quarter sized hail was reported near the intersection of East Summit Road and East Jefferson Street.

Thunderstorm Wind, Pinellas

When
June 23, 10:25 PM EST
Where
Pinellas County, 2.3 mi NE of Seminole
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.850, -82.750

One tree fell onto cars in Seminole.

Thunderstorm Wind, Pinellas

When
June 23, 10:32 PM EST
Where
Pinellas County, 0.78 mi WSW of Saint Petersburg Ports Site
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
27.755, -82.641

A tree fell through the roof of a house near the intersection of 16th Avenue South and 6th Street South in Saint Petersburg.

Thunderstorm Wind, Pinellas

When
June 23, 10:35 PM EST
Where
Pinellas County, 1.36 mi ENE of Lealman
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
27.826, -82.669

A microburst with winds of about 60mph occurred in a mobile home park along 62nd Avenue North in Lealman. Fifteen mobile homes incurred damage, with four homes sustaining major damage, mainly to carports and portions of the roof where the carport was attached. One tree and numerous limbs were also downed just to the northwest of the mobile home park along 27th Street North from 59th Avenue North to 62nd Avenue North.

Tornado, Sarasota

When
June 23, 11:25 PM EST to 11:30 PM EST
Where
Sarasota County, 4.13 mi WNW of Hidden River to 3.83 mi WNW of Hidden River
Rating
EF1
Path length
0.63 mi
Path width
100 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
27.339, -82.329

The tornado touched down along Fruitville Road, snapping a few trees, and then traveled south into a plant farm. It tore two metal beams from the foundation of a metal building on the farm and then moved across a field of more than two dozen greenhouses, destroying or seriously damaging all but one. The tornado then continued south into a wooded area, where it damaged a few more trees before lifting. Winds were estimated around 95mph.

Flash Flood, Lee

When
June 24, 12:00 PM EST to 3:00 PM EST
Where
Lee County, 2.33 mi NNW of Cape Coral to 2.86 mi SW of Cape Coral
Cause
Heavy Rain
Property damage
$3,000
Reported by
Newspaper
Coordinates
26.683, -81.980

Numerous cars were flooded, some floating down the roads, and there were several road closures around Cape Coral from 4.00 to 4.50 inches of rain falling in a two hour period. Water was two to three feet deep in some locations along Del Prado Boulevard and along Northwest 3rd Avenue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Lee2009-06-2325MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183604, 183607, 185308, 183611, 183973, 183928, 183785, 184506, 183786, 183853, 183788, 183849, 183943, 184526, 184399, 184381, 185304.